Kansas, 2021

Hail in Kansas, August 10, 2021

August 10, 2021 · NWS TOP · 3 events in 3 counties and zones

Several rounds of storms developed within a 24 hour period across the area, with some producing hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Several rounds of storms developed within a 24 hour period across the area, with some producing hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 10, 2:33 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 10, 2:33 AM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Topeka KS
333 AM CDT Tue Aug 10 2021

.DISCUSSION...
Issued at 333 AM CDT Tue Aug 10 2021

The weak ridge is breaking down early this morning across the
Central Plains and Mid-Mississippi Valley with the main closed upper
low positioned near the Saskatchewan/Manitoba border in southern
Canada. A shortwave ejecting around the base of the trough sparked
convection last evening over the High Plains along a surface trough
and weak boundary. A few robust storms continue to advance eastward
over northern Kansas and southern Nebraska, being sustained by a
50kt LLJ and higher theta-e advection. This convection has been
pulsy in nature and could produce some severe wind gusts or hail as
it moves across north central Kansas this morning.

Heat and humidity remain the primary concerns over the next few
days. Highs will be in the upper 90s and low 100s today and
Wednesday with dewpoints in the mid 60s to mid 70s. This will create
heat index values of 103-109 degrees each afternoon. Thursday will
still be hot, although models prog a decrease in moisture which may
knock heat indices below advisory criteria. Have extended the Heat
Advisory to include the entire forecast area through 8PM Wednesday
with some possibility that the eastern counties may reach advisory
criteria again Thursday.

In regards to storms chances today, the surface and mid-level
troughs continue their progression east possibly accompanied by an
outflow/MCV from the convection this morning. These mesoscale
features could spark some convective development as they move across
the area through the morning hours. Although forcing for ascent and
deep layer shear appear weak, these storms could pulse up and
produce strong winds and small hail before dissipating. The main
thunderstorm threat comes this afternoon and evening as a surface
low moves into central Kansas with the weak front draped from
southeast Nebraska into southwest Kansas. Again, large-scale ascent
will be weak, but there could be enough convergence along the front
and any other remaining outflow boundaries for additional storms to
develop. The hot and humid airmass along with steep low and mid
level lapse rates will lead to MLCAPE of 2500-3000 J/kg this
afternoon allowing some storms to become strong to severe with
damaging winds and large hail being the main hazards. Best chances
would likely be close to the surface boundary near the KS/NE border,
but any mesoscale lifting mechanism could spark convection elsewhere
with little to no cap in place.

Additional thunderstorm chances are scattered through the rest of
the forecast period with the surface boundary draped across the
region, a couple of shortwaves passing through, and sufficient
instability to support convection. Cooler conditions are expected by
Friday and into the weekend as the boundary moves south of the
area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday)
Issued at 1125 PM CDT Mon Aug 9 2021

Not much change to the forecast. RAP and NAM have tended to keep
any MCV from the convection over northwest KS over southern NEB.
And CAMs have been back and forth with isolated convection and
then dry. So with many of the operational models keeping the
morning dry, will hold off on any mention of precip until the late
afternoon. Coverage and uncertainty makes it hard to go with much
more than VCTS at this point. LLWS looks to be marginal overnight.
But the low level jet is progged to be stronger Tuesday night.
With potential for convection into the evening tomorrow night,
will not worry about LLWS just yet and let later shifts take
another look.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Wednesday for KSZ008>012-020>024-
026-034>040-054>056-058-059.

&&

DISCUSSION...Flanagan
AVIATION...Wolters
Hazardous weather outlook, Aug 10, 2:42 AM CST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
342 AM CDT Tue Aug 10 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-110845-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
342 AM CDT Tue Aug 10 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Strong to severe storms are possible across the area today with
damaging wind gusts and large hail being the main hazards.

Afternoon heat index values up to 109 degrees are expected today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A heat advisory remains in effect through 8PM Wednesday as
afternoon heat indices up to 109 degrees are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 10, 2:13 AM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Topeka KS
313 AM CDT Tue Aug 10 2021

KSZ020-034-100845-
Cloud-Ottawa-
313 AM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northwestern Ottawa
and western Cloud Counties through 345 AM CDT...

At 312 AM CDT, Doppler radar was tracking a strong thunderstorm over
Asherville, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Concordia, Glasco and Delphos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3956 9793 3960 9761 3925 9769 3928 9793
TIME...MOT...LOC 0812Z 277DEG 35KT 3940 9800

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Gargan
Special weather statement, Aug 10, 2:30 AM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
330 AM CDT Tue Aug 10 2021

KSZ034-100900-
Ottawa-
330 AM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northwestern Ottawa
County through 400 AM CDT...

At 330 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ada, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Minneapolis, Delphos and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3929 9793 3930 9771 3905 9772 3904 9793
TIME...MOT...LOC 0830Z 268DEG 24KT 3917 9795

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Gargan
Special weather statement, Aug 10, 3:01 AM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Topeka KS
401 AM CDT Tue Aug 10 2021

KSZ020-021-034-100930-
Clay-Cloud-Ottawa-
401 AM CDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of Ottawa, western Clay
and southern Cloud Counties through 430 AM CDT...

At 401 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Aurora to near Miltonvale
to 3 miles northwest of Culver. Movement was east at 30 mph.

HAZARD...Wind gusts of 40 to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Concordia, Minneapolis, Bennington, Miltonvale, Delphos, Tescott,
Culver, Wells, Longford, Aurora, Vining, Oak Hill, Niles and Idana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3939 9779 3955 9786 3957 9729 3929 9722
      3913 9734 3913 9737 3909 9737 3896 9747
      3896 9793
TIME...MOT...LOC 0901Z 279DEG 25KT 3949 9759 3932 9747 3901 9778

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Gargan
Special weather statement, Aug 10, 3:26 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
426 AM CDT Tue Aug 10 2021

KSZ020>022-034>036-101000-
Geary-Clay-Cloud-Dickinson-Riley-Ottawa-
426 AM CDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of northern Dickinson,
northwestern Geary, west central Riley, eastern Ottawa, Clay and
southeastern Cloud Counties through 500 AM CDT...

At 425 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Clyde to 5 miles southeast of
Idana to near Niles. Movement was east at 30 mph.

HAZARD...Wind gusts of 40 to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Abilene, Clay Center, Chapman, Solomon, Wakefield, Enterprise,
Bennington, Miltonvale, Milford, Morganville, Green, Wells,
Manchester, Longford, Aurora, Oak Hill, Niles, Talmage, Idana and
Milford Lake.

This includes Interstate 70 between mile markers 267 and 286.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3930 9764 3951 9763 3956 9748 3956 9698
      3924 9682 3885 9714 3890 9737 3891 9737
      3892 9738 3893 9738 3893 9737 3896 9737
      3896 9765
TIME...MOT...LOC 0925Z 278DEG 28KT 3953 9737 3929 9721 3898 9749

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Gargan
Special weather statement, Aug 10, 3:57 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
457 AM CDT Tue Aug 10 2021

KSZ021>023-035-036-038-101030-
Wabaunsee-Geary-Clay-Pottawatomie-Dickinson-Riley-
457 AM CDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of Dickinson, Geary,
Riley, northwestern Wabaunsee, western Pottawatomie and Clay Counties
through 530 AM CDT...

At 456 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Green to 4 miles west of Keats
to 5 miles southeast of Solomon. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Manhattan, Junction City, Abilene, Wamego, Clay Center, Westmoreland,
Ogden, Grandview Plaza, Chapman, Solomon, Wakefield, Riley,
Enterprise, St. George, Milford, Leonardville, Olsburg, Morganville,
Louisville and Randolph.

This includes Interstate 70 between mile markers 267 and 318.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3948 9737 3957 9714 3956 9655 3918 9625
      3887 9683 3887 9689 3884 9689 3876 9703
      3876 9737
TIME...MOT...LOC 0956Z 277DEG 35KT 3950 9699 3924 9679 3886 9729

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Gargan

The radar

The Topeka radar (KTWX), 27 km away, was scanning. The volume nearest the first event began at 10:34 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Pottawatomie

When
August 10, 4:34 AM CST to 4:35 AM CST
Where
Pottawatomie County, 0.87 mi SE of St George
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.190, -96.420

Quarter size hail reported.

Hail, Lyon

When
August 10, 4:12 PM CST to 4:13 PM CST
Where
Lyon County, Emporia
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
38.400, -96.180

Nickel size hail reported. Report relayed from KVOE radio.

Hail, Cloud

When
August 10, 8:03 PM CST to 8:04 PM CST
Where
Cloud County, 3.84 mi NW of Macyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.520, -97.870

Quarter sized hail and 50 mph winds reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979608, 979609, 979610.